Georgia, 2017Hail and Damaging Winds in Georgia, September 22, 2017
September 22, 2017 · NWS FFC · 4 events in 4 counties and zones
An persistent, unseasonably warm air mass over the region combined with a series of weak upper-level waves to produce isolated severe thunderstorms across portions of central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An persistent, unseasonably warm air mass over the region combined with a series of weak upper-level waves to produce isolated severe thunderstorms across portions of central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 22, 12:37 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 22, 12:37 PM EST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
137 PM EDT Fri Sep 22 2017
.UPDATE...
For 18z TAFs (Aviation).
&&
.PREV DISCUSSION... /Issued 335 AM EDT Fri Sep 22 2017/
SHORT TERM /Today through Saturday/...
A broad area of high pressure extending from the Great Lakes region
into the south central U.S. will remain in place through the short
term with a weak upper low continuing to linger over the southeast.
With sufficient low level moisture in place, isolated to widely
scattered diurnal convection can be expected. This afternoon and
evening activity will be fairly short-lived and will diminish with
the loss of daytime heating. As was seen on Thursday evening, a
couple of storms could become briefly strong with frequent lightning
and gusty winds.
Saturday will bring a similar forecast with isolated diurnal
convection, primarily across the western half of the CWA. Overall
convective coverage will likely be less than on Friday as the weak
upper low drops south and westward away from the area.
Temperatures through the short term will remain several degrees
above average. Highs Friday and Saturday will be largely in the mid-
to-upper 80s with lows Saturday morning generally in the 60s
areawide.
RW
LONG TERM /Saturday Night through Thursday/...
Extended forecast period continues to appear mainly dry and warm as
the region remains under a large but not particularly strong upper-
level ridge through the majority of the period. Despite a persistent
weakness in the upper ridge over the region, a generally stable
airmass should keep any diurnal convective development in check.
Chances for precipitation start creeping back into the forecast by
the end of next week as the upper ridge breaks down and a fairly
sharp upper trough and associated surface low/cold front approach the
forecast area.
20
&&
.AVIATION...
18Z Update...
Cu field developing in earnest now, specifically between KATL and
KCSG. Similar to yesterday, sufficient instability combined with
upr level impulses traversing ENE flow aloft will be enough to
support widely sct convection in the next couple hours through at
least 02-04z. VFR conditions should prevail outside of any
SHRA/TSRA. Patchy ground fog overnight could briefly reduce vsbys
to 3-5sm btwn 10-12z.
//ATL Confidence...18Z Update...
Medium on convective development this afternoon.
High on all other elements.
DJN.83
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 87 66 86 65 / 20 20 10 10
Atlanta 87 69 86 68 / 20 20 20 10
Blairsville 83 61 83 60 / 30 20 20 10
Cartersville 88 67 87 64 / 20 20 20 10
Columbus 90 70 88 68 / 20 20 20 10
Gainesville 85 67 84 66 / 20 20 10 10
Macon 89 67 87 66 / 30 20 20 10
Rome 89 66 88 64 / 20 20 20 10
Peachtree City 87 67 86 64 / 30 20 20 10
Vidalia 89 69 87 68 / 20 20 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DJN.83
LONG TERM....Baker
AVIATION...DJN.83
Hazardous weather outlook, Sep 22, 10:49 AM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Fri Sep 22 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Fri Sep 22 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated to scattered thunderstorms are possible this afternoon and
evening. The primary hazard will be lightning, along with some gusty
winds and brief heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
There is a chance of thunderstorms Saturday and Thursday, mainly
during the afternoon and evening. The primary hazards will be
lightning, along with brief heavy rain and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Sep 22, 11:24 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1224 PM EDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 3 WNW FINLEYSON 32.14N 83.55W
09/21/2017 PULASKI GA EMERGENCY MNGR
MULITPLE TREES AND POWERLINES DOWN AT INTERSECTION OF
HIGHWAY 257 AND NOBLE RD. 1 HOUSE HAD SOME DAMAGE FROM
TREE. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER FFC1701300
DEESESpecial weather statement, Sep 22, 1:34 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
234 PM EDT FRI SEP 22 2017
GAZ084-085-097-221900-
Wilkinson GA-Johnson GA-Laurens GA-
234 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...
NORTHWESTERN JOHNSON AND NORTHWESTERN LAURENS COUNTIES UNTIL 300 PM
EDT...
At 234 PM EDT...a strong thunderstorm was near Chappells Mill, or 9
miles north of Dublin...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Dublin, East Dublin, Dudley, Montrose, Allentown, Harlow, Chappells
Mill, Tuckers Crossroad and Nicklesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3243 8297 3260 8322 3279 8296 3276 8296
3276 8295 3279 8287 3274 8274
TIME...MOT...LOC 1834Z 038DEG 8KT 3267 8296
WIND...40MPHSpecial weather statement, Sep 22, 1:42 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
242 PM EDT FRI SEP 22 2017
GAZ074-076-085-086-221915-
Jefferson GA-Washington GA-Emanuel GA-Johnson GA-
242 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SOUTHEASTERN
WASHINGTON...NORTHERN EMANUEL AND NORTHEASTERN JOHNSON COUNTIES UNTIL
315 PM EDT...
At 241 PM EDT...a strong thunderstorm was over Wadley, or 10 miles
south of Louisville...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Wadley, Bartow, Kite, New Home and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3293 8245 3287 8234 3265 8245 3279 8267
TIME...MOT...LOC 1841Z 038DEG 7KT 3286 8243
WIND...40MPHSpecial weather statement, Sep 22, 2:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
308 PM EDT FRI SEP 22 2017
GAZ076-221945-
Jefferson GA-
308 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON COUNTY UNTIL
345 PM EDT...
At 308 PM EDT...a strong thunderstorm was near Vidette, or 7 miles
northeast of Louisville...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Louisville and Moxley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3288 8232 3295 8245 3303 8254 3314 8234
3311 8228 3305 8229 3299 8228
TIME...MOT...LOC 1908Z 038DEG 7KT 3309 8233
WIND...40MPHSpecial weather statement, Sep 22, 2:16 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT FRI SEP 22 2017
GAZ096-097-109-221945-
Laurens GA-Bleckley GA-Dodge GA-
316 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAURENS...
NORTHEASTERN BLECKLEY AND NORTHERN DODGE COUNTIES UNTIL 345 PM EDT...
At 316 PM EDT...a strong thunderstorm was over Dudley, or 10 miles
west of Dublin...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Dublin, Chester, Dexter, Dudley, Montrose, Harlow, Goldsboro, Rebie
and Rowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3247 8333 3265 8311 3265 8309 3254 8293
3230 8310
TIME...MOT...LOC 1916Z 038DEG 7KT 3255 8308
WIND...40MPHSpecial weather statement, Sep 22, 2:17 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT FRI SEP 22 2017
GAZ085-097-222000-
Johnson GA-Laurens GA-
317 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 400 PM EDT...
At 316 PM EDT...a strong thunderstorm was over Wrightsville...moving
southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Wrightsville, Lovett, Spann, Donovan and Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3279 8270 3272 8259 3254 8266 3268 8290
TIME...MOT...LOC 1916Z 038DEG 7KT 3273 8271
WIND...40MPHHail, Johnson
- When
- September 22, 2:23 PM EST to 2:33 PM EST
- Where
- Johnson County, 1.4 mi E of Wrightsville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.733, -82.696
The Johnson County Emergency Manager reported quarter size hail along Highway 319 1/2 mile outside of Wrightsville.
Hail, Upson
- When
- September 22, 5:05 PM EST to 5:15 PM EST
- Where
- Upson County, 0.69 mi N of Paynes Mill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.890, -84.330
The public reported quarter size hail in Thomaston.
Thunderstorm Wind, Bibb
- When
- September 22, 5:13 PM EST to 5:23 PM EST
- Where
- Bibb County, 1.53 mi WNW of Terra Cotta
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.789, -83.654
The Bibb County 911 center reported a tree blown down on Mikado Avenue on the south side of Macon.
Thunderstorm Wind, Crawford
- When
- September 22, 5:40 PM EST to 6:10 PM EST
- Where
- Crawford County, 4.95 mi ESE of Sandy Point to 4.57 mi NE of Lee Pope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 32.750, -83.848
The Crawford County 911 center reported several trees blown down from around the intersection of Marshall Mill Road and Pottery Road to around the intersection of Walton Road and Union Church Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 22, 2017$2.0 million · 1.75 in hail · 1 event
- Hail and Damaging Wind in Wisconsin, September 22, 2017$100,000 · 2 in hail · 12 events
- Hail and Damaging Winds in Minnesota, September 22, 20171 in hail · 19 events
- Hail and Damaging Winds in Michigan, September 22, 2017$8,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Lake Superior, September 22, 20179 events
- Hail and Damaging Winds in Minnesota, September 22, 20171.25 in hail · 8 events
- Hail in South Dakota, September 22 to 23, 20171.75 in hail · 5 events
- Frost and Freeze in California, September 22, 20173 events
- Frost and Freeze in Oregon, September 22, 20172 events
- Hail in Minnesota, September 22, 20171.5 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20172 events
- Damaging Winds in Alabama, September 22 to 23, 201750 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721069, 721070, 721071, 721072.